Alert archive / North Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 33, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 28, 2001, 12:05 PM EDT for Pender County, North Carolina. It was in force for 55 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 2001, 12:05 PM EDT (16:05 UTC)
- Expired
- May 28, 2001, 1:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Pender County, NC
The radar
The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 15:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 12:35 PM EDT | Hail 1.75 | Hampstead, NC | NWS employee reported golfball size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 10:15 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 4.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1268 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 936 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 281606 SVRILM NCC141-281700- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 1205 PM EDT MON MAY 28 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PENDER COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 100 PM EDT * AT 1156 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS FROM 16 MILES NORTHEAST OF BURGAW TO 13 MILES SOUTHWEST OF BURGAW...OR FROM 15 MILES EAST OF WALLACE TO 13 MILES SOUTHWEST OF BURGAW...MOVING SOUTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... ROCKY POINT AT 1220 PM EDT HAIL THE SIZE OF GOLFBALLS OR LARGER... AND WINDS GREATER THAN 58 MILES AN HOUR...ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 PM EDT MONDAY AFTERNOON FOR SOUTHEAST NORTH CAROLINA. .END $$ RWA n
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 9:50 AM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 28, 9:50 AM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 950 AM EDT MON MAY 28 2001 CONVECTION MOVING INTO MY NW COUNTIES ATTM WITH FIRST IN PARADE OF S/W TROFS. LINE IS MOVING INTO BETTER INSTABILITY WITH MSAS LI'S OF -5 TO -7 IN MY COASTAL ZONES. THINK THIS SQUALL LINE WILL MAINLY AFFECT MY NC COUNTIES THRU EARLY AFTERNOON. BETTER SVR POTENTIAL THIS AM LOOKS TO BE IN RAH/MHX'S AREA WHERE LINE IS BEGINNING TO BOW. STILL MUST WATCH CLOSELY. NEXT S/W TROF WORKING INTO NW GA WILL MOVE INTO BOUNDARY RICH ENVIRONMENT LATER THIS AFTERNOON. ALREADY CLOSE TO 80/70 HERE SO COULD BE IN FOR AN INTERESTING LATE AFTERNOON/EVENING. TEMPS QUITE TOASTY THIS MORNING BUT CI BLOWOFF SHOULD KEEP GOING HIGHS IN DECENT SHAPE. WILL LOOK AT ZFP UPDATE TO REFINE TIMING AND POSSIBLY INCLUDE SEVERE MENTION PER SPC SLIGHT RISK. CWF...NO CHANGES PLANNED EXCEPT TO REFINE TIMING OF TSTMS. PRELIM NUMBERS...U FCSTID = 35 ILM 85 68 85 63 / 60 60 40 10 LBT 84 65 84 61 / 60 60 30 10 FLO 83 66 84 62 / 60 60 30 10 MYR 83 69 82 65 / 60 60 40 10 .ILM... NC...NONE. SC...NONE. RAS
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:07 AM EDT | Severe Thunderstorm Warning | ILM | Columbus | 23 min |
| May 28, 12:28 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover | 62 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.